Sick

One of the more subtle symptoms of my brain tumour is a vague, intermittent nausea. It’s one of those feelings I’ve been able to ignore perhaps because it’s not that troubling, and I’m used to GI symptoms.

The nausea worsened with steroids which are pretty irritating to the gut and my GP Dr H prescribed domperidone to help alleviate it a couple of days after the diagnosis. That helped, and enabled me to eat more which in turn made me feel better, certainly later in the day once the steroid doses were done.

But in the past two or three days the nausea has worsened considerably, from a slight annoyance to something more; for most of the day I’ve grown an acid gremlin that sits in the pit of my stomach and threatens to shoot. It’s not reflux, and eating doesn’t help. This afternoon I thought I might actually vomit if I laid down.

The duty GP at my surgery is Dr E, a man I know and like very much, partly because I’ve seen him a few times in recent months with my various troubles during which he has been excellent; he also works for the out of hours GP service locally. On the occasions when I’ve called him regarding a patient – one of which was especially complex and and involved an extremely upsetting mental health crisis where as ever we had no access to specialist resources – he has been unfailing in his willingness and ability to sort the most intractable situations.

Dr E had called me within 20 minutes, at 4.45 on a Friday, which was the point where I realised the domperidone was no longer working and that I have another weekend to get through. We discussed the options. His solution is to hit it with the big guns, because as he says, the point is to alleviate the symptoms for this period until I undergo surgery. So, within an hour my brother Dave has collected Ondansetron from the pharmacy.

It’s the first truly effective, multi-purpose anti-emetic that paramedics here were authorised to administer, and I have used it in a number of situations to great effect. I’m to take it prophylactically – with the aim of preventing nausea rather than treating it – starting with 4mg twice a day, with the option to double either or both doses.

Another  big up for our NHS.

Advertisements

Dreams

Talking to my recently-bereaved friend H earlier, she tells me of a striking dream she had which a friend analysed for her. I’ve always had lucid dreams, and some of those have been recurring, nightmare types where I can often change an event, though not necessarily in a way that avoids the horrible tangle at the end. We have a meandering conversation, comparing dreams and our ability to control them.

I realise that I’ve not dreamed since the diagnosis, and I wonder if that’s the steroids, or something else. I always wake thinking about my situation, but from an apparent head void. I get up and write; I can’t focus on reading as I normally would because those circular thoughts intrude almost at once.

I tell H about the man. He’s always to the left side of the bed, the direction I face most often when sleeping. During the night I’ve been aware of a gradual weight on my chest, a pressure that builds and begins to squeeze the breath from my lungs. I wake but cannot see his face. He’s been there for a year or so, and sometimes, infrequently, in the past.

Since the summer, the man has stopped sitting on my chest, and instead grabs me in a cobra strike from the side, hands clawing my neck, snarling face, silent. It’s the hand that comes for me, fingers spread, arm locked. Sometimes I feel the impact on my neck and I’m so sure he’s real but I can’t move to stop him. My heart pounds till I can consciously pull away from the vision, building the courage to turn on the light and banish him to the night. He’s been there sometimes nightly, more often two or three times a week.

Over that period, I had been having random bouts of depression, struggling to achieve anything concrete. It was a difficult time. I’d lost my job owing to OA and a back injury, and was trying to get a business off the ground. Usually, when I take on a mission, nothing will stop me, but I’ve been unable to stay with anything. Antidepressants made me feel dead in my head, so I stopped taking them. My GP suggested CBT, which I attended, aiming to work on planning my days and achieving some direction. My therapist was confused by me.

“I don’t think you’re depressed, it doesn’t fit. There’s all this anxiety, and maybe that’s related.”

By this time, I was randomly bursting into tears about the refugee situation in Syria and elsewhere, raging at the government for their inactivity. For the first time in my life I stopped watching the news because I couldn’t bear to see those smug faces. I was on Facebook and Twitter for hours posting on thread after thread, feeding trolls on websites in an attempt to get the message across that these are people who are desperate victims, and being called a lefty feminist Hunt repeatedly. I felt hopeless. My therapist tried to direct me to areas where I could make a change, to focus on my own projects, let go of the things I can do nothing about, or regulate the time I spent thinking about it.

Through it all, the nightmare man appeared with increasing frequency. I never felt I’d had a good night’s sleep, ever. A warning about Hunt?